Jump to content

Huge Weight Gain In Last Couple Months...could It Be Beta Blocker?


Recommended Posts

Hi all!

Just looking for some input? Over the last month or two I have had what I would consider an extreme weight gain....at least 20 pounds which is very odd for me considering I hardly eat anything....I have never had a problem with weight before..if anything I have always been underweight. The only medications I have started within the last several months are a beta blocker and antihistamines. My regular meds that I have been taking for over a year are florinef and lorazepam and I am pretty sure its not them causing the gain. I have heard some people say beta blockers can cause this. My concern isnt out of vanity but I am wondering if this could be why I have been suffering extra joint pain lately also.....

Does anyone have any input on whether this is true? should I be concerned? I also have suspected MCAS and really want to be off the beta blocker because it aggravates my other symptoms but my Dr is being sticky about it. Is there any other type of medication like a beta blocker but without huge weight gain issue and would not aggravate the MCAS symptoms?

Thanks

Bren

Link to post
Share on other sites

Bren,

I have been going through the same concern with the weight gain since last fall. I've gained 35 lbs. eating basically rabbit food. The docs look at me like I'm crazy for asking why its happening. I have been experimenting for the last 3 wks...I stopped eating just "good for me" food and went back to eating what ever I want (minus anything that I am sensitive to) and I haven't gained any faster than when I was eating super low cal/low carb. That makes me think it does have something to do with my meds. I'm on 4 that can cause weight gain including a BB.

I wish I had some words of wisdom on this but I would really like to get this to stop myself.

Katie

Link to post
Share on other sites

I gained weight on meds. Looking back I was a little too thin and could eat anything. For me things leveled out and I stopped gaining. Are your finger swollen? Some of the weight for me is water retention. I can tell when my rings get tight.

Link to post
Share on other sites

I gained 35 pounds in the last five months, probably due to a combination of a calcium channel blocker and edema caused by same. But! it didn't go away when I started the first of two beta blockers, nor the second either. It's finally stabilized after that, but it's really frustrating. I don't want to go off the beta blocker because it does make some things better, but I do want to lose the weight! My docs keep trying to claim it's the mental health meds I'm on, but I've been weight stable on them for years.

Link to post
Share on other sites

Thanks guys for the input!

Peregrine I agree with you! For me I am pretty darn sure its the beta blocker as all the other meds I am on I have been on for a long time and they never affected my weight. Also my son just recently in the last month or so was also put on a beta blocker and he has gained major weight so I dont care what doctors say they do make people gain weight! I am now going to go off the beta blocker and see if I can try Clonidine....side effects from the beta just arent worth it.....messes with my MCAS too much and now the horrible weight gain.....I am done ;(

Bren

Link to post
Share on other sites

Yeah - I keep getting kind of upset at the "it's not the beta blocker" and the general "it's not medication X, that's not a common side effect" stuff I keep hearing. Guess what, if it started right after I started the med, it is probably the med. Grar :^)

Link to post
Share on other sites

I do not take the same meds that you do, but I have experience with weight gain as a med side effect. I took two SSRIs (Effexor then Cymbalta) and gained about 30 pounds in 3 years. I weighed about 135 from age 20 to 35 and then I started putting on weight. I complained to several doctors about this and they told me that I was just probably getting older, etc. But I know my body!!! This did not make any sense to me! My weight had always been constant regardless of my diet or activity level.

I stopped taking the Cymbalta a while ago and dropped 30 pounds in 3 months with no dietary changes. The same doctors were like--"well I guess it was the Cymbalta". That made me crazy because they really made me doubt myself and what my body was telling me.

I'm back on the Cymbalta and have slowly put then weight back on. I guess I'd rather be a little fat than depressed!!

But my point is that I learned that my weight gain really was a side effect of the medication I was taking, even though my doctors told me that was not the case. I feel like you know your body better than anybody else and you should listen to what your gut tells you.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...